Utah, 2019

Heavy Snow in Utah, December 12 to 14, 2019

December 12 to 14, 2019 · NWS SLC · 4 events in 4 counties and zones

A storm brought heavy snow to the northern Utah mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm brought heavy snow to the northern Utah mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 11, 7:32 PM MST, 9 hours 28 minutes earlier.

Area forecast discussion, Dec 11, 7:32 PM MST, 9 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
732 PM MST Wed Dec 11 2019

.SYNOPSIS...
An active weather pattern will commence Thursday and continue
through the first half of the upcoming weekend. Upper ridging will
build into the region late weekend into early next week.

&&

.DISCUSSION...
00Z KSLC RAOB shows a new mid-level subsidence inversion has
developed in the wake of the trough now crossing the Rockies.
Meanwhile valleys remain inverted with haze persisting overnight.

An Atmospheric River with moisture streaming in from Hawaii is
already closing in on the Nevada border, and by morning the
moisture content in the column should be 150%-300% of normal for
this time of year. This moisture is being ushered in by a strong
Pacific jet which continues to nose into the region from off the
Oregon coast.

Guidance has trended a bit faster with the onset of precipitation
near the Idaho border overnight, which is not unusual in this
synoptic pattern. Trended PoPs higher near the border, but kept it
dry from Ogden southward through 12Z.

&&

.PREVIOUS DISCUSSION...
Afternoon satellite and H5 analysis depict a land-falling
atmospheric river along the NorCal/Oregon coast, with streamlines
trending anticyclonic downstream into the eastern great basin and
locally. An attendant 150 to 180 knot jet just coming onshore will
penetrate inland and overhead beginning Thursday then remain in
place locally through Saturday prior to shifting south. Throughout
that time, several short wave disturbances embedded, coupled with
the remnant moisture from the river, will cross northern/central
portions of the area bringing moderate to heavy precip Thursday-
Saturday.

Global and hi-res guidance (the latter for hours available) depict
three known wave passages of varying strength moving forward into
the weekend. The first and weakest will bring the initial precip
to far northern Utah Thursday morning, with areal extent gradually
sagging south through the day. The second give or take a few
hours, passes Thursday night into early Friday morning, with the
final kicker Saturday in advance of a trough passage leading into
the beginning of the long term period. A fairly notable break in
the action is likely between waves Friday.

A few things focused on heavily this shift, areas of valley cold
pool maintenance, snow levels, and amounts. Warm advection to
ensue tonight and some uptick to flow is expected to allow for
further erosion of cold pools along the Wasatch Front, generally
rain/snow mix areas valley areas south of Ogden through Friday the
outcome. Snow levels will likely be climbing to or just over
5-6kft depending on precip- intensity, but can't rule out
rain/snow mix during periods of heavier precip. Areas north of
Ogden including the northern Wasatch Front and Cache have
deeper/colder cold pools that most likely will not erode allowing
for overrunning and all snow (or only briefly rain/snow mix
in showers Friday) moving forward. After collaboration with UDOT
and the potential for travel impacts periodically through the
Friday morning commute north of Ogden, opted to issue a winter
weather advisory for the northern Front and Cache. Limited it
through Friday morning due to the aforementioned break thereafter
through the day, but will likely have to readdress Saturday in
future shifts as the event unfolds. This holds true for the
central Wasatch Front as well, as increasingly strong cold
advection in advance of the last wave will allow for a period of
light to moderate snowfall for those areas as well.

The northern mountains, and to some extent central, look like a
slam dunk for 1-2ft, especially given the duration of the event.
There remains uncertainty where the greatest amounts will fall as
rates will be heavily tied to individual wave passages and
orographic influences, but in large synoptic setups such as this
produce well across the board. Opted to upgrade the previous
watches to warnings...slightly staggered from north to south for
onset. Similar to to the mountains, but smaller in scale of
amounts are the Wasatch Mountain Valleys and Southwest Wyoming
which have been added to advisories as well. Expecting a fairly
broad range of totals from these areas due to some shadowing
effects being more notable to some and not others, but the
favorites should be the Ogden Valley and around the Park City area
where 6-12" remain a potential over the long duration.

Areas south of roughly the US6 corridor and the northern plateau
will remain largely south of the event until later Saturday.

The winter storm will be beginning to wrap up at the start of the
long term period. A southward moving vertically stacked cold front
up to the H7 level will be moving through central Utah by Sunday
morning. Strong CAA behind the front will keep upper air profiles
below freezing and allow for the continuation of accumulation snow
along the valley floors with the northern Wasatch and Cottonwoods
seeing significant snow accumulations. As the front enters southern
Utah late Sunday afternoon a vorticity max will round the base of
the trough axis moving across western Utah. This vort max will pass
over the frontal boundary sagging across southern Utah, where
strengthening frontogenesis will allow for a band of snow to
continue across much of southern Utah. PoPs were increased across
southern as confidence has increased of this scenario unfolding with
model guidance's being consistent with handling of the front and
strengthening frontogenesis.

In the wake of the winter storm, heights begin to increase as
ridging begins to build across the California coast allowing for a
northwest flow aloft to continue. Cold air will settle across Utah
and temperatures will be below seasonal normals on Monday. As the
ridge continues to build and expand into Utah Tuesday, we will be
monitoring for inversion conditions to develop across the SLC valley
Tuesday and into Wednesday.

&&

.AVIATION...
Mountains will remain obscured through much of the valid TAF
period near the KSLC terminal. Ceilings will lower late tonight on
approach of a storm system, as snow begins in the mountains
nearby. Rain is expected at the terminal late morning through the
afternoon with ceilings falling to MVFR. Southeast winds will
prevail through the night, though winds may become variable late
in the night as precipitation develops in vicinity of the
terminal.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 11 AM Thursday to 5 PM MST Saturday
     for UTZ008>010.

     Winter Weather Advisory from 11 AM Thursday to 5 PM MST Saturday
     for UTZ006.

     Winter Storm Warning from 5 AM Thursday to 5 PM MST Saturday for
     UTZ007.

     Winter Weather Advisory from 5 AM Thursday to 9 AM MST Friday
     for UTZ001-002.

WY...Winter Weather Advisory from 11 AM Thursday to 5 PM MST Saturday
     for WYZ021.

&&

PUBLIC...10/Merrill/Woodward/Verzella
AVIATION...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 11, 7:07 PM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
707 PM MST Wed Dec 11 2019

UTZ001>016-019>021-517-518-WYZ021-121400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
707 PM MST Wed Dec 11 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight
Inverted conditions will continue to support haze. Mountain snow,
and valley rain and snow will likely begin to develop before
sunrise near the Idaho border.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A long duration winter storm is expected to impact the northern
Utah mountains beginning Thursday morning and continuing into
Saturday. Significant snow accumulations are expected, with the
heaviest of the snows scheduled to arrive Friday night through
Saturday. The Wasatch range will receive the greatest snow amounts
from this storm.

For the valleys, expect rain or rain mixed with snow for the
valley floors through at least early Friday. A transition to all
snow will begin later Friday, with valley locations seeing their
best chance for accumulating snows Friday night through Saturday.

Winter driving conditions can be expected on northern mountain
routes starting Thursday morning and northern valley routes by
Friday night or early Saturday.

Precipitation will reach into central and southern Utah by late
Friday night or early Saturday. This precipitation event will be
a relatively short one, with minimal snow accumulations in the
mountains. Valley locations will see both rain and snow as the
storm works south through the area.

Dry conditions will return beginning Sunday as high pressure
aloft returns to the Great Basin.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains I-80 North

When
December 12, 5:00 AM MST to December 14, 5:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowfall totals included 28 inches at Snowbasin Resort and 19 inches at Powder Mountain. In addition, the Tony Grove SNOTEL received 4 inches of liquid equivalent precipitation, or approximately 28 inches of snow, and the Ben Lomond Peak SNOTEL received 5 inches of liquid equivalent precipitation, or approximately 35 inches of snow.

Heavy Snow, Wasatch Mountains South of I-80

When
December 12, 6:00 AM MST to December 14, 5:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Snowfall totals included 30 inches at Alta Ski Area, 19 inches at Solitude Mountain Resort, 18 inches in Provo Canyon, and 18 inches at Canyons Village.

Heavy Snow, Western Uinta Mountains

When
December 12, 12:00 PM MST to December 14, 5:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake SNOTEL received 2.3 inches of liquid equivalent precipitation, or approximately 18 inches of snow, and the Hayden Fork SNOTEL received 2 inches of liquid equivalent precipitation, or approximately 16 inches of snow. In addition, a CoCoRaHS station 10 miles east southeast of Heber City reported 14 inches of snow.

Heavy Snow, Wasatch Plateau/Book Cliffs

When
December 13, 12:00 AM MST to December 14, 5:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Clear Creek SNOTEL received 1.9 inches of liquid equivalent precipitation, or approximately 15 inches of snow, and the Daniels-Strawberry SNOTEL received 1.8 inches of liquid equivalent precipitation, or approximately 14 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869193, 869194, 869195, 869196.